Search by Outline Set Search Limits Advanced Search Back Home

The Time of Onset of Developing Non-Cardiogenic Pulmonary Edema After Naloxone in Opioid Reversal

Summary:

The literature reveals the following characteristics in patients developing naloxone-related noncardiogenic pulmonary edema (NCPE):

  • NCPE can occur within minutes and up to 8 hours after receiving naloxone (Note: 4 & 8 hour timelines are based on isolated case reports, and the majority of patients appear to develop pulmonary edema earlier).
  • Patients present with persistent hypoxia despite resolution of narcotic-induced respiratory depression, and often have pink tinged sputum.
  • Chest radiographs demonstrate fluffy diffuse pulmonary infiltrates.
  • Some patients may require intubation and mechanical ventilation in the setting of decreased lung compliance and decreased diffusion capacity (similar to other forms of pulmonary edema).
  • Most cases demonstrate significant clinical improvement within 24 - 48 hrs of onset.


Level of Evidence:
  4
Grade of Recommendation:  C   

Editor(s): 
    Anthony J. Busti, MD, PharmD, FNLA, FAHA
    Jeremiah Hinson, MD, PhD
    Linda Regan, MD, FACEP, FAAEM
Last Reviewed:
  August 2015

Landmark or Original Studies

  • Sporer KA etal. Heroin-related noncardiogenic pulmonary edema : a case series. Chest 2001;120(5):1628-32. PubMed
  • Sterrett C, et al. Patterns of presentation in heroin overdose resulting in pulmonary edema. Am J Emerg Med 2003;21(1):32-4. PubMed
  • Osterwalder JJ. Patients intoxicated with heroin or heroin mixtures: how long should they be monitored? Eur J Emerg Med 1995;2(2):97-101. PubMed
  • Frand UI et al. Heroin-induced pulmonary edema. Ann Intern Med 1972;77:29-35. PubMed

Related Articles & Reviews

  • Lassen CL et al:  Naloxone-induced pulmonary edema. Case report with review of the literature and critical evaluation. Anaesthesist 2012;61(2):129-36.  PubMed

Other EBM Consult Related Content

MESH Terms or Keywords

  • Narcan, Naloxone, Narcan Induced Pulmonary Edema, Naloxone Induced Pulmonary Edema